How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Z Your Own Question
Dr. Z
Dr. Z, Psychologist
Category: Mental Health
Satisfied Customers: 10547
Experience:  Psy.D. in Clinical Forensic Psychology with a background in treating severe mental illnesses.
74815544
Type Your Mental Health Question Here...
Dr. Z is online now
A new question is answered every 9 seconds

I just started Depokote and was reading that with this

Customer Question

I just started Depokote and was reading that with this particular med I would possibly gain some weight. I was wondering if the weight gain could be counteracted by increasing my levothyroxine for my hypothyroidism or possible switch over to the atkins diet where you eat mostly non carb and high protein food to put yourself into ketosis to have your body naturally use the fat for energy. Please advise. Thank you
cocolicious
Submitted: 11 months ago.
Category: Mental Health
Expert:  Dr. Z replied 11 months ago.

*This website DOES NOT constitute treatment and only provides information and advice in a Q&A format. For treatment (therapy and/or medications) you must go to a licensed professional in your area. Please note that anything said here is not private or confidential, as this is a public forum.

Hello and thank you for using JustAnswer. Unfortunately weight gain is a common side effect of Depakote so it is possible that it may occur with you, but to what extent depends on the dose and your reaction to the medication (e.g. some people gain a little weight and others gain a significant amount). Studies have shown that the weight gain associated with Depakote is caused by a change to your metabolism and how you process fats, and also it increases cravings for food so you eat more. Increasing your dose of levothyroxine will not impact the weight gain associated with Depakote because this is not a hormonal issue and a change in diet has been shown to provide little to no benefit. The use of Topamax along with the Depakote has been proven to negate any weight gain associated with mood stabilizers so you can ask your doctor about this medication as an adjunct.

Expert:  Dr. Z replied 11 months ago.

I hope this answers your question and gives you some guidance on this issue. Please let me know if you have any questions or concerns as I am happy to assist and support you regarding this issue.

*Please do not forget to leave a positive rating at the top of the page so that I can get credit for helping you. Thank you, ***** ***** appreciate it.

Related Mental Health Questions